Iron infusions and side effects
on 6/2/12 3:04 pm
Getting your iron level up should help your energy level but it may take more than two infusions to get your level up enough. Did you have those side effects after your first infusion? How many infusions are they planning to do?
Please note: I AM NOT A DOCTOR. If you want medical advice, talk to your doctor. Whatever I post, there is probably some surgeon or other health care provider somewhere that disagrees with me. If you want to know what your surgeon thinks, then ask him or her. Check out my blog.
as far as the fatigure - fatigue is a side effect of iron deficiency and we take the IV iron to stop the fatigue but it doesnt happen overnight. most people go for 8 or 10 treatments and sometimes more depending on how low the levels are and how you respond = so you cant expect the fatigue to go away after 1 or 2 treatments. You are probably just experiencing the fatigue from your iron deficiency.
are you still taking oral iron? if so, that could be causing the GI problems.
on 8/3/14 12:45 pm
I have experienced the fatigue for every infusion. I am so discouraged to go back every time because I feel worse than I started out and something is wrong. My doctor continues to tell me I will fell better. I hve had the infusion prior and I stopped for one year because I could not take it. The key is to eat right. I have to get 15 infusion to get at a normal level and the infusions are done 2 times a wee****il I get to the normal level.
on 6/2/12 3:53 pm
I hope you feel better soon - I know the series infusions you are having are supposed to have less allergic reactions but they don't seem to have the immediate effects the one-off infusions have and they certainly cost a lot more in co-pays!
I hope you feel better soon ...
Proud Feminist, Atheist, LGBT friend, and Democratic Socialist
Now after 3 1/2 years of absorbing iron great, I stopped. My hematologist didnt want to give me the IV iron because of what happened all those years ago. We talked about it and I explained that when I got it back then that I got 1 gram at a time and I was also highly asthmatic at the time which I am no longer. So, he decided to give it a try but at a tiny dose -
So, the usual dose they do now is 200mg at a time - 8 to 10 infusions (he said they dont do the large ones anymore because so many people had reactions like I did) - so I started with 50mg with major pre meds the first week and we did it in the hospital outpatient infusion center in case of a reaction, , then the second week I did 100mg, and last week I did 150mg. This week I will do 200mg which hopefully will be fine also. So, far all has been great. If all is okay this week at 200mg, I can start getting them at my hematologsts office in his infusions center rather than being in the hospital - it is still attached to the hospital but still easier.
I can say that I felt so much better after the 3rd one which was equivalent to the first one for the average person.
You are very lucky that you didnt have a reaction but it is a much more dangerous way to do it. If you search the internet, they dont even list it as an option.
Ask for Benadryl (spelling). I always got a bit of it right into my IV before the medication.
What med do are they giving you? I got Infed and it made me flush, made my nose itch and sometimes gave me a HUGE head ache. Getting the Benadryl stopped all that. You can also buy it yourself and just take if after the infusion.
I was 147 when I started infusions, now I am 150-155 depending on the day. I asked my doctor if it was the infusions, he said maybe since we have NO iron when we begin which decreases our blood volume and muscle mass. In any case, I did gain but it did not effect my cloths or anything, I think it was a good gain.
I feel 1 million times better now that I am normal again. Just has my last infusion last week. Side effects or not, it is the best thing EVER to feel good again.